Cold/Wind Chill, Kittson
- When
- January 26, 3:30 AM CST to January 31, 11:59 PM CST
- Where
- Kittson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Arctic high pressure built into the northern plains in the wake of the January 24th-26th snowstorm, which dropped heavy snow over all of northwest Minnesota. With subzero temperatures and wind speeds of 10 to 20 mph, wind chills dropped to 40 below to 65 below zero on the afternoon of the 27th.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Arctic high pressure built into the northern plains in the wake of the January 24th-26th snowstorm, which dropped heavy snow over all of northwest Minnesota. With subzero temperatures and wind speeds of 10 to 20 mph, wind chills dropped to 40 below to 65 below zero on the afternoon of the 27th. Therefore, a wind chill warning was issued from the afternoon of the 27th through the afternoon of the 28th. Dalton, MN, reported a wind chill of 62 below zero. Wind speeds dropped off enough that the wind chill warning was not extended beyond the afternoon of the 28th. However, with the arctic high pressure over the area, extremely cold temperatures abounded. On the morning of the 27th, Perley fell to 36 below zero. The coldest morning occurred on the 30th, when the temperature at Fosston fell to 50 degrees below zero, Ada fell to 48 below, Park Rapids fell to 45 below, and Thorhult fell to 43 below. These were the coldest temperatures recorded during this stretch of subzero weather. On the morning of the 31st, both Perley and Roseau reported lows of 34 degrees below zero. Auto repair shops were kept busy jumping stalled cars, installing block heaters, repairing flat tires, and fixing batteries and spark plugs. Residents around Moran Lake and Two Inlets Lake (near Park Rapids) reported brief power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 26, 2:20 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 220 AM CST MON JAN 26 2004 .DISCUSSION... 08Z MSAS ANALYSIS DEPICTED WEAKENING INVERTED TROUGH AXIS OVER THE DAKOTAS WHILE RIDGE OF HIGH PRESSURE WAS NOTED FROM MONTANA INTO THE CENTRAL PLAINS. LATEST KMVX RADAR INDICATED SIGNIFICANT REDUCTION IN ECHO INTENSITY DURING PAST FEW HOURS POINTING TO SNOWFALL ON THE WANE. EXAMINATION OF WATER VAPOR IMAGERY INDICATED UPPER WAVE LIFTING NORTHEAST ACROSS THE NORTHERN PLAINS WHICH IS RESULTING IN REDUCTION OF SNOWFALL AS ASSOCIATED LARGE SCALE ASCENT (ISENTROPIC LIFT) WEAKENS. .SHORT TERM... WILL KEEP LINGERING LIGHT SNOW THREAT ACROSS REGION TODAY AS UPPER LEVEL WAVE LIFTS NORTHEAST ACROSS THE REGION. APPEARS BEST BET FOR STEADIER LIGHT SNOW WILL BE EAST OF THE VALLEY WHERE BETTER LOW LEVEL CONVERGENCE WILL BE EVIDENT I.E. CLOSE PROXIMITY TO INVERTED TROUGH AXIS. TEMPERATURES MAIN CHALLENGE TONIGHT WITH LINGERING CLOUDS PREVENTING THE MERCURY FROM TAKING POTENTIAL LARGE NOSE DIVE WITH FRESH SNOW PACK. ETA DOES HINT AT CLEARING POTENTIAL TOWARD MORNING WHICH MIGHT STILL PAVE THE WAY FOR A RESPECTABLE TEMPERATURE DROP. LOOKING AT GUIDANCE MAV/FWC LOOK TO WARM WHILE ETA MIGHT BE A BIT OVERDONE ON THE COLD SIDE. DUE TO MUCH UNCERTAINTY WILL TAKE A COMPROMISE BETWEEN MODELS WHICH BLENDS WITH CURRENT CONTINUITY QUITE WELL. NEXT CLIPPER TYPE SYSTEM SLATED FOR TUESDAY AFTERNOON WITH GREATEST THREAT ACROSS THE FAR NORTH PER LATEST MODEL TRACK BETS. BASED ON THIS WILL HIT THE POPS HARDEST ACROSS THE NORTH WHERE AN INCH OR LESS OF ACCUMULATION LOOKS FEASIBLE. PLAN ON DROPPING WINTER STORM WARNING AT ZONE ISSUANCE TIME. .LONG TERM... NO CHANGES EXPECTED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE WC MN AND NW MN COUNTIES...NONE && BERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 350 PM CST SUN JAN 25 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-260000- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 350 PM CST SUN JAN 25 2004 ...WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ADDITIONAL SNOW WILL FALL ACROSS EASTERN NORTH DAKOTA AND THE NORTHWEST QUARTER OF MINNESOTA TONIGHT. THE HEAVIEST BAND OF 14 TO 18 INCHES WILL BE ALONG THE HIGHWAY 200 CORRIDOR. LIGHTER AMOUNTS ARE EXPECTED ON EITHER SIDE OF THE HIGHWAY 200 CORRIDOR...GENERALLY WITHIN THE 6 TO 10 INCH RANGE. TOTAL ACCUMULATIONS UP TO 6 INCHES ARE EXPECTED ALONG THE CANADIAN BORDER. WINDS IN THE 10 TO 20 MPH RANGE WILL CREATE SOME BLOWING AND DRIFTING SNOW. A LOW PRESSURE SYSTEM IN NORTHEAST COLORADO WILL MOVE SOUTHEAST INTO THE OKLAHOMA PANHANDLE...THEN SLOWLY PROGRESS EAST DURING THE OVERNIGHT. AN INVERTED TROUGH EXTENDING NORTHWARD FROM THIS AREA OF LOW PRESSURE INTO THE NORTHERN PLAINS AND WILL BE THE FOCUS FOR THE EXTENDED PERIOD OF SNOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE PROVIDE SNOWFALL AND VISIBILITY REPORTS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) DPORTER
The national radar mosaic for the moment the first event began.
24 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384069, 5384070, 5384071, 5384072, 5384073, 5384074, 5384075, 5384076, 5384077, 5384078, 5384079, 5384080, 5384081, 5384082, 5384083, 5384175, 5384176, 5384177, 5384178, 5384179, 5384180, 5384181, 5384182, 5384183.